Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 201, NWS Springfield, MO

July 27, 19984 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 27, 1998, 5:21 AM CDT for 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 5:21 AM CDT (10:21 UTC)
Expired
Jul 27, 1998, 11:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Maries County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 138 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 271022
FFWSGF
MOC015-029-065-125-131-141-161-169-271630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 AM CDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI
  PULASKI COUNTY IN CENTRAL MISSOURI

* UNTIL 1130 AM CDT

  THE NATIONAL WEATHER SERVICE HAS EXTENDED FLASH FLOOD WARNINGS FOR

* BENTON COUNTY IN CENTRAL MISSOURI
  DENT COUNTY IN SOUTH CENTRAL MISSOURI
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI
  PHELPS COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 1130 AM CDT

* AT 515 AM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING
  THUNDERSTORMS FROM CLIMAX SPRINGS TO LAKE OF THE OZARKS STATE PARK
  AND FROM CROCKER TO FORT LEONARD WOOD.  THESE STORMS WERE MOVING
  SOUTHEAST AT 25 MPH AND BACKBUILDING TO THE WEST.

* A COMPLEX OF THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI CONTINUES
  TO BACKBUILD TO THE WEST.  RAINFALL AMOUNTS ACROSS CAMDEN AND
  PULASKI COUNTIES FROM 3 TO 4 AM WERE BETWEEN TWO THIRDS OF AN INCH
  TO AN INCH AND A QUARTER.  THROUGH 11 AM...RAINFALL WILL AVERAGE
  BETWEEN 1 TO 3 INCHES.  THIS RAIN IS FALLING OVER AREAS THAT HAVE
  RECEIVED EXTENSIVE HEAVY RAINFALL ON FRIDAY AND SATURDAY.  ADDITIONAL
  RAINFALL WILL LEAD TO FLASH FLOODING.

  WE ARE ALSO EXTENDING THE FLASH FLOOD WARNINGS FOR
  BENTON...MORGAN...MILLER...MARIES...PHELPS AND DENT COUNTIES UNTIL
  1130 AM.  A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA.

THIS IS A DANGEROUS SITUATION.  IF CAMPING...BE PREPARED TO MOVE TO
HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.  MOT
ORISTS SHOULD
AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:45 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 27, 2:45 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 AM CDT SUN JUL 26 1998

WELL...YET ANOTHER NIGHT OF MCS ACTIVITY...5 NIGHTS IN A ROW...

SHORT AFD DUE TO TWO AREAS OF CONVECTION.  BRIAN KORTY AT NCEP WAS
CORRECT WITH 94Q FCST THAT MCS OVR SRN KS WOULD BEGIN MERGING UP WITH
S CNTRL TSRA DEVLOPMENT WITH COLD TOPS BEGINNING IN EARNEST.  PROFILERS
HAVE GREATLY INCREASED OVR LAST 3-4 HRS.  500M IS 30 KTS OVR OK AND
THIS WAA PATTERN IS SUPPLYING PLENTY OF THETA E ADVECTION INTO
AN ALREADY SUPER MOIST AIR MASS.  PRECIPITABLE WATER VALUES CONTINUE
TO AVERAGE BTWN 1.75 AND 2 INCHES...130-15% OF NORMAL.

FCST PROB OF PD...TEMPS AND MON NGT POPS FCST...

LOOKS ACADEMIC THAT AREA WL RECEIVE AM PCPN.  S CNTRL MO INTIALLY...THEN
NEXT COMPLEX WL MERGE & SPREAD OUT.  LATEST RUC INCR LLVL JET THIS AM.
ETA WHICH INTIALIZED BETTER HAS 35-40 K INDEX.  HOWEVER WITH LOW
STRATUS AND FOG ATTM & THICK CI/CS SHIELD AFTER PCPN...TEMPS
WL HAVE A HIGH SPECTRUM WIDTH.  WL USE ETS 2M GARP TEMPS AND TWEEK
JUST A HAIR OR TWO.  TNGT...LOOKS LIKE MCS WL BE MUCH FURTHER N AND
AFFECT I70 CORRIDOR.  WL USE 30 POP GUIDANCE FOR TNGT FOR SGF/JLN
WITH 40-50% IN VIH/AIZ.

RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES):

BUSY WITH WX...AND HAVE ALREADY COORDINATED FCST WITH TED S...SO
PLEASE WAIT TO ZFP ISSUANCE.  FFA WL BE IN ENTIRE AREA FOR THIS AM.

CCF
SGF CE 080/069 089/072 091 04633
JLN EB 084/073 092/073 094 04733

GORDONh

In the hours before

Special weather statement, Jul 27, 1:11 AM CDT, 4 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270815-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 AM CDT MON JUL 27 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...FLASH FLOOD WATCH FOR OVERNIGHT AND MONDAY MORNING FOR PORTIONS OF
SOUTHEAST KANSAS...SOUTHWEST...SOUTH CENTRAL...AND CENTRAL MISSOURI.

...FLASH FLOOD WARNING FOR MORGAN...MILLER...AND MARIES COUNTIES
UNTIL 7AM...

SHOWER ACTIVITY IS BEGINNING TO INCREASE OVER SECTIONS OF THE LAKE OF
THE OZARKS. DUE TO THE VERY HEAVY RAIN ON SUNDAY AND VERY LOW FLASH
FLOOD GUIDANCE...THE FLASH FLOOD WARNING FOR MORGAN COUNTY HAS BEEN
EXTENDED TO 7AM.  FLASH FLOOD WARNINGS ARE NOW IN EFFECT FOR MARIES
AND MILLER COUNTIES UNTIL 7AM ALSO.

STORMS OVER SOUTHERN KANSAS WILL MOVE INTO SOUTHEAST
KANSAS...SOUTHERN AND CENTRAL MISSOURI TOWARDS SUNRISE WITH ANOTHER
ROUND OF HEAVY RAIN.

NEVER CROSS ROADS COVERED WITH WATER...ESPECIALLY LOW WATER BRIDGES.
STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR POSSIBLE
WARNINGS.

SHUMWAY
Special weather statement, Jul 27, 1:11 AM CDT, 4 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270815-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 AM CDT MON JUL 27 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...FLASH FLOOD WATCH FOR OVERNIGHT AND MONDAY MORNING FOR PORTIONS OF
SOUTHEAST KANSAS...SOUTHWEST...SOUTH CENTRAL...AND CENTRAL MISSOURI.

...FLASH FLOOD WARNING FOR MORGAN...MILLER...AND MARIES COUNTIES
UNTIL 7AM...

SHOWER ACTIVITY IS BEGINNING TO INCREASE OVER SECTIONS OF THE LAKE OF
THE OZARKS. DUE TO THE VERY HEAVY RAIN ON SUNDAY AND VERY LOW FLASH
FLOOD GUIDANCE...THE FLASH FLOOD WARNING FOR MORGAN COUNTY HAS BEEN
EXTENDED TO 7AM.  FLASH FLOOD WARNINGS ARE NOW IN EFFECT FOR MARIES
AND MILLER COUNTIES UNTIL 7AM ALSO.

STORMS OVER SOUTHERN KANSAS WILL MOVE INTO SOUTHEAST
KANSAS...SOUTHERN AND CENTRAL MISSOURI TOWARDS SUNRISE WITH ANOTHER
ROUND OF HEAVY RAIN.

NEVER CROSS ROADS COVERED WITH WATER...ESPECIALLY LOW WATER BRIDGES.
STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR POSSIBLE
WARNINGS.

SHUMWAY
Special weather statement, Jul 27, 4:00 AM CDT, 1 hour 21 minutes before
MOZ055>058-071-083-271200-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT MON JUL 27 1998

FLASH FLOOD WARNING IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 7 AM...

...IN MISSOURI...

BENTON            DENT              MARIES            MILLER
MORGAN            PHELPS

A FLASH FLOOD WARNING IS IN EFFECT FOR AREAS GENERALLY NORTH OF A
FRISTOE TO OSAGE BEACH TO JEROME TO MONTAUK STATE PARK LINE UNTIL 7
AM. CLUSTERS OF THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTH
CENTRAL MISSOURI AND ARE PRODUCING MODERATE TO HEAVY RAINFALL.
RAINFALL AMOUNTS BETWEEN 130 AM AND 330 AM WERE NEARLY 2 INCHES FROM
PALO PINTO TO LINCOLN IN BENTON COUNTY...AROUND 1 INCH FROM STOVER TO
EXCELSIOR IN MORGAN COUNTY...AROUND 1 INCH FROM SPRING GARDEN TO
MARYS HOME IN MILLER COUNTY...AND NEARLY 2 INCHES FROM LAKE SPRING TO
BANGER TO SLIGO IN DENT COUNTY.

WITH FURTHER THUNDERSTORM DEVELOPMENT TO THE NORTHWEST...FLASH
FLOODING IS LIKELY ALONG THE OSAGE RIVER BASIN IN BENTON...
...MORGAN AND MILLER COUNTIES.  FLASH FLOODING IS ALSO LIKELY
ALONG THE LITTLE MARIES RIVER AND GASCONADE RIVER BASINS IN MARIES
COUNTY AND FROM ROLLA TO LAKE SPRING TO SLIGO TO ST JAMES IN PHELPS
TO DENT COUNTIES.

IF YOU LIVE ALONG A CREEK...STREAM...VALLEY OR ARE OUTDOORS
CAMPING...MOVE TO HIGHER GROUND IMMEDIATELY.  THE CITY OF ROLLA WILL
LIKELY EXPERIENCE URBAN FLOODING...ESPECIALLY NEAR THE BEAVER CREEK
WEST OF ROLLA.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF FLOODING IS OBSERVED.

GORDO>N
Special weather statement, Jul 27, 4:00 AM CDT, 1 hour 21 minutes before
MOZ055>058-071-083-271200-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT MON JUL 27 1998

FLASH FLOOD WARNING IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 7 AM...

...IN MISSOURI...

BENTON            DENT              MARIES            MILLER
MORGAN            PHELPS

A FLASH FLOOD WARNING IS IN EFFECT FOR AREAS GENERALLY NORTH OF A
FRISTOE TO OSAGE BEACH TO JEROME TO MONTAUK STATE PARK LINE UNTIL 7
AM. CLUSTERS OF THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTH
CENTRAL MISSOURI AND ARE PRODUCING MODERATE TO HEAVY RAINFALL.
RAINFALL AMOUNTS BETWEEN 130 AM AND 330 AM WERE NEARLY 2 INCHES FROM
PALO PINTO TO LINCOLN IN BENTON COUNTY...AROUND 1 INCH FROM STOVER TO
EXCELSIOR IN MORGAN COUNTY...AROUND 1 INCH FROM SPRING GARDEN TO
MARYS HOME IN MILLER COUNTY...AND NEARLY 2 INCHES FROM LAKE SPRING TO
BANGER TO SLIGO IN DENT COUNTY.

WITH FURTHER THUNDERSTORM DEVELOPMENT TO THE NORTHWEST...FLASH
FLOODING IS LIKELY ALONG THE OSAGE RIVER BASIN IN BENTON...
...MORGAN AND MILLER COUNTIES.  FLASH FLOODING IS ALSO LIKELY
ALONG THE LITTLE MARIES RIVER AND GASCONADE RIVER BASINS IN MARIES
COUNTY AND FROM ROLLA TO LAKE SPRING TO SLIGO TO ST JAMES IN PHELPS
TO DENT COUNTIES.

IF YOU LIVE ALONG A CREEK...STREAM...VALLEY OR ARE OUTDOORS
CAMPING...MOVE TO HIGHER GROUND IMMEDIATELY.  THE CITY OF ROLLA WILL
LIKELY EXPERIENCE URBAN FLOODING...ESPECIALLY NEAR THE BEAVER CREEK
WEST OF ROLLA.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF FLOODING IS OBSERVED.

GORDO>N

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:00 PM CDTFlash Flood WarningSGFMorgan3 hr
Jul 27, 12:59 AM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Jul 27, 12:59 AM CDTFlash Flood WarningSGFMaries6 hr
Jul 27, 3:04 AM CDTFlash Flood WarningSGFBenton4 hr
Jul 27, 3:04 AM CDTFlash Flood WarningSGFDent, Phelps4 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFMiller6 hr
Jul 27, 7:37 AM CDTFlash Flood WarningSGFHickory4 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFDent6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFHickory6 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan5 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFMaries, Phelps, Pulaski5 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFDent5 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.